Article Text

PDF

Other dangers of herbal remedies in rheumatology
  1. A N Bamji
  1. Queen Mary’s Hospital, Sidcup, Kent DA14 6LT, UK; andrew.bamjiqms.nhs.uk

Statistics from Altmetric.com

I read with interest the letter by Holden et al on the risks of potential drug interactions with herbal remedies.1

Quite apart from the direct risks there may be others. Many herbal remedies have been contaminated (often deliberately) with pharmacologically active agents. There have been a number of reports of steroids added to Chinese herbs, and I have myself encountered a patient whose symptoms improved with a herbal preparation adulterated with paracetamol.2 If a patient was unwittingly to take prescribed paracetamol (or one of the compound preparations such as co-codamol) at the same time the risk of direct overdose could be substantial.

A useful website lists many commonly available herbs and their adulterants (http://home.caregroup.org/clinical/altmed/interactions/Herb_Groups/Adulteration_an.htm, accessed 22 June 2005). Such problems serve to underline the message in Holden’s letter that it is essential to determine what unprescribed substances patients are taking.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.